Indiana, 2003

Winter Storm in Indiana, March 4 to 5, 2003

March 4 to 5, 2003 · NWS LOT · 2 events in 2 counties and zones

A winter storm moved out of the southern plains Monday night March 4th and across the Ohio Valley Tuesday morning, March 5th. This storm spread snow across far Northwest Indiana where snowfall amounts ranged from 5 to 7 inches across Lake and Porter counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A winter storm moved out of the southern plains Monday night March 4th and across the Ohio Valley Tuesday morning, March 5th. This storm spread snow across far Northwest Indiana where snowfall amounts ranged from 5 to 7 inches across Lake and Porter counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 4, 9:30 PM CST, 30 minutes earlier.

Area forecast discussion, Mar 4, 9:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHICAGO IL
930 PM CST TUE MAR 4 2003

UPDATED PUBLIC DISCUSSION

UPDATE FOR STRONGER COLD ADVECTION AND THEREFORE STRONG WINDS AND
LOWER MIN TEMPS MOST SECTIONS OVERNIGHT.  OTHERWISE LITTLE CHANGE TO
GOING FORECASTS.  ACCUMULATION FORECASTS SEEM GENERALLY ON TRACK
ALTHOUGH ANYTHING MORE THAN 10 INCHES NOW SEEMS HIGHLY UNLIKELY
ESPECIALLY AS SNOW MAY END A FEW HOURS SOONER THAN INDICATED.

KAPLAN

AVIATION DISCUSSION FOR 00Z TAFS

SNOW RAPIDLY DEVELOPING AND SPREADING OVER CHI TERMINALS AND BY 00Z
INTO GYY. EXPECTD HEAVIEST SNOW OVER AREA BASED ON MODEL OMEGA
FIELDS BETWEEN 03-08Z IN GENERAL CHI AREA. RADAR MOSAIC SHOWS RAPID
INCREASE IN PRECIP OVER NW MO WHICH WOULD BE HERE IN THE 06-08Z
TIMEFRAME. PROBABLY SMALL SCALE VOR WITH THIS FEATURE. AFTER THAT
SHOULD GRADUALLY INCREASE AND BE OVER 13-15Z. THINGS WILL PICK UP A
LITTLE FASTER AT RFD AS MODERATE ALREADY IN THERE. SOME GUSTS OFF
LAKE IN CHI TERMINAL AREA LATER TONIGHT AS LOW MOVES TO SOUTH OF
AREA. LOOKS LIKE STRATA CU TO HANG IN THRU DAY WITH SOME WIND OFF
THE LAKE.

AF
Hazardous weather outlook, Mar 4, 2:00 PM CST, 8 hours before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
200 PM CST TUE MAR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAVY SNOW WARNING IS IN EFFECT LATE THIS AFTERNOON THROUGH
WEDNESDAY MORNING FOR NORTHERN ILLINOIS AND EXTREME NORTHWEST
INDIANA...INCLUDING THE ROCKFORD AND CHICAGO METRO AREAS. A WINTER
WEATHER ADVISORY IS VALID FOR THE SAME TIME PERIOD FOR AREAS SOUTH
OF PONTIAC AND KANKAKEE...AND SOUTH OF THE KANKAKEE RIVER IN
NORTHWEST INDIANA.

ONE TO THREE INCHES OF SNOW IS EXPECTED BY EARLY EVENING. OVERNIGHT
AN ADDITIONAL FIVE TO SEVEN INCHES OF SNOW WILL FALL IN THE WARNING
AREA. GENERAL STORM TOTAL ACCUMULATIONS OF 6 TO 10 INCHES ARE
EXPECTED ACROSS NORTHERN ILLINOIS...FROM LASALLE AND ROCKFORD EAST
THROUGH THE CHICAGO METRO AREA. FOUR TO EIGHT INCHES IS EXPECTED
FURTHER SOUTH FROM PONTIAC TO KANKAKEE TO VALPARAISO.

EVEN FURTHER SOUTH FROM GIBSON CITY TO WATSEKA TO RENSSELAER...A
SNOW ADVISORY IS IN EFFECT. PRECIPITATION MAY BE A MIX OF RAIN AND
SNOW THIS EVENING BEFORE CHANGING TO ALL SNOW OVERNIGHT. 3 TO 5
INCHES OF SNOW IS POSSIBLE ACROSS THE ADVISORY AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

SNOW WILL BE TAPERING OFF WEDNESDAY MORNING. NORTH TO NORTHEAST
WINDS WILL BE INCREASING TO 15 TO 25 MPH LATE TONIGHT AND CONTINUING
THROUGH WEDNESDAY MORNING. THE WIND WILL CAUSE DRIFTING AND BLOWING
OF SNOW. ROAD CONDITIONS MAY BE TREACHEROUS THROUGH WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL OBSERVATIONS WILL BE APPRECIATED TONIGHT THROUGH WEDNESDAY
MORNING.

ALLSOPP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Lake

When
March 4, 10:00 PM CST to March 5, 4:00 AM CST
Where
Lake forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.472, -87.376 (the zone’s center; the record gives no point)

Winter Storm, Porter

When
March 4, 10:00 PM CST to March 5, 4:00 AM CST
Where
Porter forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344435, 5344436.